Capital, aggregate risk, insurance prices and regulation
Ajay Subramanian and
Jinjing Wang
Insurance: Mathematics and Economics, 2021, vol. 100, issue C, 156-192
Abstract:
We develop a general equilibrium model of competitive insurance and equity capital markets to show how aggregate asset and insurance liability risks affect insurance prices and regulation. In the unique equilibrium of the benchmark unregulated economy, insurers raise external capital solely by selling insurance and no outside equity. We derive the Pareto efficient allocation and implement it via multiple regulatory policies that combine risk-based capital requirements, asset risk constraints, reinsurance and bailouts. An efficient regulatory policy with a lower capital requirement must be accompanied by a more stringent asset risk constraint, and one with a capital requirement that is more sensitive to insurer assets should be less sensitive to insurer liabilities. When the aggregate asset and liability risks are below respective thresholds, insurees are fully insured in the optimally regulated economy, and the set of efficient regulatory policies does not vary with aggregate risk. Outside this region, however, insurees must bear aggregate risk with capital and asset risk constraints becoming tighter as either the aggregate asset or liability risk increases. The aggregate asset and liability risks could have opposing effects on the insurance price and insurer size in the regulated economy. Our results highlight the importance of tailoring regulatory policies to aggregate risk levels, and disentangling the impacts of aggregate asset and liability risks in analyses of how regulation influences insurance prices and insurer capitalization.
Keywords: Insurance regulation; Aggregate asset risk; Aggregate liability risk; General equilibrium; Insurance prices (search for similar items in EconPapers)
JEL-codes: G22 G28 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016766872100086X
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:100:y:2021:i:c:p:156-192
DOI: 10.1016/j.insmatheco.2021.05.003
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().